Hail, Polk
- When
- April 6, 6:40 AM EST to 6:45 AM EST
- Where
- Polk County, 0.61 mi E of Homeland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 27.820, -81.820
A line of thunderstorms developed along a prefrontal trough and moved south through the Florida Peninsula on the morning of the 6th. Some of the stronger storms produced and EF-0 tornado and one inch hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
A line of thunderstorms developed along a prefrontal trough and moved south through the Florida Peninsula on the morning of the 6th. Some of the stronger storms produced and EF-0 tornado and one inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 6, 3:20 AM EST, 3 hours 20 minutes earlier.
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
420 AM EDT Thu Apr 6 2017
.SHORT TERM (Today-Friday)...
Broken line of convection along pre-frontal trough will move
across the region this morning with the cold front just a short
distance behind. Breezy northwest winds will usher in much cooler
drier air behind the front helping to clear skies across the
region by this afternoon. During tonight it does look like the
main push of cool dry air moves south into the region as indicated
by the tight temperature gradient and cold air advection pattern
at 850 mb depicted in the models moving south during the night.
This push of cool dry air could lead to some stratocumulus over
the gulf and with the flow being northwest in the low levels some
of these clouds could impact areas near the coast. Otherwise,
skies should remain mostly clear through Friday with breezy
conditions developing during the day once again as high pressure
settles over the Lower Mississippi Valley. Today will be a
transitional day as far as temperatures go with readings only
climbing into the lower 70s along the Nature Coast, but still
expected to reach the lower 80s southern interior and south.
Tonight the cooler drier air will become firmly established with
lows dipping into the mid 40s north, lower 50s central and
southern interior, but remaining in the upper 50s near the coast
from around Tampa Bay south thanks to the onshore flow off the
relatively warm gulf. On Friday temperatures will be about 5 to
10 degrees below normal and only climb into the upper 60s along
the Nature Coast to the mid 70s south.
.MID TERM/LONG TERM (Friday Night-Wednesday)...
The weekend begins with ridging over the plains states, from
Mexico to central Canada, and a low over Quebec that troughs
southward along the eastern Seaboard. Through about the middle of
next week these features slide eastward...with surface high
pressure initially over the Mid-Mississippi Valley and the western
Gulf of Mexico tracking east-northeastward and out over the open
Atlantic.
The upper ridge will provide northwesterly flow aloft while the
surface high pressure contributes northerly low level flow..
resulting in a very dry and cool weekend. Temperatures will run
below normal. As the work week begins and these feature move across
the region generally dry and stable conditions continue. The high
moving by to the north will gradually shift winds to northeast and
east...allowing temperatures to moderate back to near then just
above normal. Moisture will slowly increase although not enough for
any significant rainfall.
&&
.AVIATION...
Broken line of thunderstorms will move across the terminals early
this morning causing some MVFR/brief IFR conditions. Areas of
MVFR/patchy IFR ceilings and visibilities early this morning will
improve with VFR conditions expected to return a short time
behind the line of convection. South to southwest winds at 8 to
15 knots at this time will increase just ahead of the storms and
then shift to northwest behind the convection at 15 to 20 knots
with higher gusts for the rest of the daytime hours.
&&
.MARINE...
Breezy northwest to north winds will follow the front today and
continue into early Friday with advisory conditions expected.
Winds will diminish over the weekend and then shift to easterly
Sunday through early next week with a sea breeze trying to develop
each afternoon followed by a nocturnal easterly surge each
evening.
&&
.FIRE WEATHER...
Relative humidity values are expected to dip to around 35 percent
over the interior counties this afternoon and this combined with
the breezy northwest winds could lead to some instantaneous red
flag conditions. For Friday we will see the breezy conditions
again and with relative humidities expected to fall below 35
percent away from the immediate coast will likely see
instantaneous red flag conditions over inland areas. Over the
weekend winds diminish, but the dry air holds on with several
hours of critical relative humidity values expected and depending
on the ERC values we could see more red flag conditions.
&&
.Preliminary Point Temps/PoPs...
TPA 75 57 71 53 / 20 0 0 0
FMY 81 58 75 53 / 50 0 0 0
GIF 79 53 72 49 / 40 0 0 0
SRQ 75 57 72 52 / 30 0 0 0
BKV 73 49 70 44 / 20 0 0 0
SPG 74 62 70 59 / 20 0 0 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday morning for Coastal
Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
Manatee-Coastal Sarasota-Pinellas.
Gulf waters...Small Craft Advisory until 11 AM EDT Friday for
Charlotte Harbor and Pine Island Sound-Coastal waters
from Bonita Beach to Englewood FL out 20 NM-Coastal waters
from Englewood to Tarpon Springs FL out 20 NM-Coastal
waters from Tarpon Springs to Suwannee River FL out
20 NM-Tampa Bay waters-Waters from Bonita Beach to
Englewood FL out 20 to 60 NM-Waters from Englewood to
Tarpon Springs FL out 20 to 60 NM-Waters from Tarpon
Springs to Suwannee River FL out 20 to 60 NM.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...69/Close
MID TERM/LONG TERM/DECISION SUPPORT...09/RudeHazardous Weather Outlook National Weather Service Tampa Bay Ruskin FL 505 AM EDT Thu Apr 6 2017 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-062115- Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy- Coastal Citrus-Coastal Hernando-Coastal Pasco- Coastal Hillsborough-Coastal Manatee-Coastal Sarasota- Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus- Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee- Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters- Charlotte Harbor and Pine Island Sound- Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM- Coastal waters from Englewood to Tarpon Springs FL out 20 NM- Coastal waters from Bonita Beach to Englewood FL out 20 NM- Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM- Waters from Englewood to Tarpon Springs FL out 20 to 60 NM- Waters from Bonita Beach to Englewood FL out 20 to 60 NM- 505 AM EDT Thu Apr 6 2017 This Hazardous Weather Outlook is for West Central And Southwest Florida. .DAY ONE...Today and Tonight. ...THUNDERSTORM IMPACT... Scattered to numerous thunderstorms...ahead of a cold front... will be moving through the area this morning. Some of these storms could become strong to severe. These greatest threats will be damaging winds...hail...lightning strikes...the possibility of tornadoes...and heavy but brief rainfall. ...RIP CURRENT IMPACT... Strong onshore winds will keep water levels elevated at area beaches which will result in a high rip current risk through tonight. ...MARINE IMPACTS... A cold front moves through today with increased winds and seas on Gulf...bay...and harbor waters through tonight...creating hazardous boating conditions for small craft operators. ...FIRE WEATHER IMPACT... Relative humidity values are expected to drop to around 35 percent inland this afternoon and with the breezy northwest winds may result in some instantaneous red flag conditions. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. ...RIP CURRENT IMPACT... Continued elevated water levels on the Gulf maintain a high rip currents risk Friday morning. through tonight. ...MARINE IMPACTS... Winds and seas will remain at elevated levels through early Friday with hazardous boating conditions for small craft operators. ...FIRE WEATHER IMPACT... Continued low humidity and breeze winds could again result in some instantaneous red flag conditions friday. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed...mainly during this morning. Rude
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
414 AM EDT THU APR 6 2017
FLZ050-151-251-060845-
Coastal Hillsborough-Pinellas-Inland Hillsborough-
414 AM EDT THU APR 6 2017
...A STRONG THUNDERSTORM WILL AFFECT PINELLAS AND NORTHWESTERN
HILLSBOROUGH COUNTIES...
At 413 AM EDT, a strong thunderstorm was located 7 miles southwest
of Palm Harbor, or 8 miles northwest of Clearwater, moving east at
35 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Tampa, Clearwater, Largo, Pinellas Park, Seminole, Downtown Saint
Petersburg, Saint Petersburg, St. Petersburg, St. Pete Beach, Palm
Harbor, South Highpoint, West And East Lealman, Ridgecrest, Bay
Pines, Keystone, East Lake, Harbor Bluffs, Gandy, Citrus Park and
Feather Sound.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2811 8288 2815 8290 2817 8255 2787 8256
2763 8264 2772 8282 2786 8291
TIME...MOT...LOC 0813Z 258DEG 40KT 2803 8287
TBWSpecial Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
428 AM EDT THU APR 6 2017
FLZ043-242-060915-
Inland Citrus-Sumter-
428 AM EDT THU APR 6 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CITRUS AND NORTHERN
SUMTER COUNTIES...
At 428 AM EDT, a strong thunderstorm was located near Inverness
Highlands South, or near Inverness, moving east at 40 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Inverness, Wildwood, Homosassa Springs, Beverly Hills, Inverness
Airport, Black Diamond, Inverness Highlands South, Inverness
Highlands North, Hernando, Sugarmill Woods, Lake Panasoffkee,
Coleman, Arbor Lakes, Lecanto, Leisure Acres, Inverness Highlands,
Adamsville, Sumterville, Heatherwood and Citrus Hills.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2900 8236 2896 8231 2896 8196 2868 8196
2870 8253 2883 8258 2886 8258
TIME...MOT...LOC 0828Z 258DEG 42KT 2878 8240
TBWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
522 AM EDT THU APR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM MARINE TSTM WIND 3 NW DUNEDIN 28.06N 82.81W
04/06/2017 M44 MPH PINELLAS FL MESONET
WEATHERFLOW STATION XDUN, 3 NW DUNEDIN.
&&Special Weather Statement National Weather Service Tampa Bay Area Ruskin FL 551 AM EDT THU APR 6 2017 FLZ151-251-061000- Coastal Hillsborough-Inland Hillsborough- 551 AM EDT THU APR 6 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HILLSBOROUGH COUNTY... At 551 AM EDT, a strong thunderstorm was located over Ruskin, or 10 miles east of Downtown Saint Petersburg, moving east at 40 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Greater Sun Center, Ruskin, Sun City Center, Wimauma and Gibsonton. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 2771 8251 2779 8250 2781 8235 2767 8232 TIME...MOT...LOC 0951Z 265DEG 37KT 2773 8247 TBW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
613 AM EDT THU APR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 AM TSTM WND GST 5 SE PINELLAS POINT 27.66N 82.60W
04/06/2017 M59.00 MPH GMZ830 FL BUOY
MIDDLE TAMPA BAY BUOY REPORTED A 59 MPH WIND GUST.
0548 AM TSTM WND GST 2 WNW MACDILL AIR FORCE 27.86N 82.55W
04/06/2017 M46.00 MPH HILLSBOROUGH FL MESONET
PORTS SITE AT OLD PORT TAMPA REPORTED A 46 MPH WIND GUST.
&&
CLOSESpecial Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
718 AM EDT THU APR 6 2017
FLZ052-151-251-061200-
Coastal Hillsborough-Polk-Inland Hillsborough-
718 AM EDT THU APR 6 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN POLK AND SOUTHEASTERN
HILLSBOROUGH COUNTIES...
At 717 AM EDT, a strong thunderstorm was located 9 miles southwest of
Medulla, or 9 miles east of Fish Hawk, moving east at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lakeland, Plant City, Winter Haven, Haines City, Bartow, Lake Wales,
Auburndale, Fish Hawk, Brandon, Greater Sun Center, Medulla,
Riverview, Fussels Corner, Combee Settlement, Lakeland Linder
Airport, Jan Phyl Village, Palm River-Clair Mel, Ruskin, Fort Meade
and Lake Alfred.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2788 8141 2764 8221 2765 8235 2787 8247
2826 8158
TIME...MOT...LOC 1117Z 249DEG 45KT 2783 8205
TBWThe Tampa radar (KTBW), 59 km away, was scanning. The volume nearest the first event began at 11:37 UTC.
2 tornado, 1 hail. Local standard time, as filed.
Emergency management reported and broadcast media received video of a tornado that crossed the southern point of Pine Island. The tornado then became a waterspout as it moved east and into Fort Myers. On Pine Island, the tornado damaged a carport.
Emergency management reported and broadcast media received video of a tornado that crossed the southern point of Pine Island. The tornado then became a waterspout as it moved east and into Fort Myers towards Lakes Regional Park. In Fort Myers, the tornado destroyed one mobile home, damaged trees, fences, and car ports, and lifted a metal dock out of the water at Lakes Regional Park. One person sustained minor injuries.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2017Every state in 2017This day in weather historyThe tornado archive for Florida, 2017Warnings in Florida, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679218, 679227, 679228.